Back to Journals » Therapeutics and Clinical Risk Management » Volume 5

Life-threatening hemorrhage following subcutaneous heparin therapy

Authors Jana Hudcova, Daniel Talmor

Published 2 December 2008 Volume 2009:5 Pages 51—54

DOI https://doi.org/10.2147/TCRM.S4398

Review by Single-blind

Peer reviewer comments 4

Jana Hudcova, Daniel Talmor

Department of Anesthesia, Critical Care and Pain Medicine, Beth Israel Deaconess Medical Center and Harvard Medical School, Boston, MA, USA

Abstract: Prophylactic administration of unfractionated heparin is a common practice in a perioperative period. Heparin monitoring with subcutaneous dosing is not recommended; however it becomes important in selected patients. We report a case of massive hemorrhage with subcutaneous heparin administration in an HIV-positive male patient with cachexia and mild liver dysfunction. Prolonged activated plasma thromboplastin time and thrombin time, but normal reptilase time well as response to protamine sulfate point towards the heparin effect. Inhibitor screen was negative and factor VIII activity was normal. All these rule out the possibility of acquired factor VIII inhibitor or any other inhibitor and confirm that this bleeding was due to heparin overdose. We believe that delayed clearance of UH secondary to possible involvement of reticuloendothelial system might have been be responsible for heparin overdose even though inadvertent administration of large dose of heparin intravenously can not be completely ruled out. Administration of unfractionated heparin to a patient with cachexia and abnormal liver function warrants close attention to heparin monitoring or switch to low molecular weight heparin since its mechanism of elimination differs.

Keywords: unfractionated heparin, bleeding, prophylaxis, liver dysfunction, cachexia, HIV

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF] 

 

Other article by this author:

Postoperative pulmonary embolism in a three year old with Klippel–Trenaunay syndrome

Jana Hudcova, Monica Kleinman, Daniel Talmor

International Medical Case Reports Journal 2009, 2:1-5

Published Date: 29 January 2009

Readers of this article also read:

Green synthesis of water-soluble nontoxic polymeric nanocomposites containing silver nanoparticles

Prozorova GF, Pozdnyakov AS, Kuznetsova NP, Korzhova SA, Emel’yanov AI, Ermakova TG, Fadeeva TV, Sosedova LM

International Journal of Nanomedicine 2014, 9:1883-1889

Published Date: 16 April 2014

Methacrylic-based nanogels for the pH-sensitive delivery of 5-Fluorouracil in the colon

Ashwanikumar N, Kumar NA, Nair SA, Kumar GS

International Journal of Nanomedicine 2012, 7:5769-5779

Published Date: 15 November 2012

A novel preparation method for silicone oil nanoemulsions and its application for coating hair with silicone

Hu Z, Liao M, Chen Y, Cai Y, Meng L, Liu Y, Lv N, Liu Z, Yuan W

International Journal of Nanomedicine 2012, 7:5719-5724

Published Date: 12 November 2012

Cross-linked acrylic hydrogel for the controlled delivery of hydrophobic drugs in cancer therapy

Deepa G, Thulasidasan AK, Anto RJ, Pillai JJ, Kumar GS

International Journal of Nanomedicine 2012, 7:4077-4088

Published Date: 27 July 2012

Crystallization after intravitreal ganciclovir injection

Pitipol Choopong, Nattaporn Tesavibul, Nattawut Rodanant

Clinical Ophthalmology 2010, 4:709-711

Published Date: 14 July 2010